I've been taking Lorazepam on and off for thirty seven years due to severe panic
disorder. I am 64 but was not diagnosed with panic disorder till I was 41. I also take Zoloft to help block panic attacks but even with both drugs, I still get panic attacks at times and when I don't have them, I have anticipatory anxiety
. I have seen many psychiatrists and therapists but still don't know the exact cause. After I explained my situation to almost all doctors or psychiatrists I've seen under various health plans, they seemed to understand (two regular doctors insisted I see a psychiatrist before they prescribed it). I've been taking (1 mg three times a day) and at 41, I started with anti-depressants in addition to the Lorazepam. I was on Xanax 24 year ago, but the psychiatrist I saw at 41 prescribed Zoloft and tried taking me off xanax with no avail. I then was prescribed Lorazepam which I starting taking at 27 and have been taking ever since.
When I have any form of stress
, especially the death of my mom, job loss, the
death of a pet, money problems, the panic disorder surfaces at a higher degree.
I very rarely feel good, and I get depressed and frightened. I once was put on Prozac without lorazepam and my nerves were so bad that I starting yelling at my husband and mother for no reason and then got panic attacks. I feel that at my age I should not have to battle this disease and deal with withdrawal. That is exactly what happened with Zanax when I moved from NJ to California. The doctor would not give me enough Zanax to hold me over until I found a psychiatrist in CA, so I ended up cutting back on them and had such bad panic attacks that I became agoraphobic. These attacks would last for hours sometimes in various forms. It was a horrible experience.
What I am leading up to is my situation at this time with Lorazepam. My husband lost his job a few years back, and we were forced to go to a state run clinic because we could not afford medical insurance. This clinic has one psychiatrist who you see every three months. The first psychiatrist I saw there, after telling him my life-long story about how I suffered and still do with panic disorder, gave me the prescriptions every three months with no problems. I never abused them and even attempted to lower the dosage to 2 a day and save some pills in case I got severe panic attacks. The problem is this doctor retired and left the clinic until they got another psychiatrist months later. (The regular doctor prescribed the pills temporarily). From the moment I saw this new psychiatrist (only have seen him three times), I knew there was going to be a problem. The first two visits he prescribed the regular dosage I had been taking. The last time I saw him on 12/28, he insisted the reason I was tired all the time was because of a long term effect from the lorazepam, even though I have thyroid problems, high blood sugar, high blood pressure and am overweight and also take Zoloft. No doctor has ever informed me that Lorazepam was the cause of me being tired. He then decided to cut the dosage of Lorazepam in half. So instead of 3 mgs a day, he prescribed 1 1/2 mgs a day, which I know is dangerous. Doctors in the past have informed me that you have to cut back very gradually on an addictive drug such as this. I was so upset that I practically begged him not to do this and told him the tiredness was not due to Lorazepam. He ignored me and informed me that "this was the way it was going to be and if I didn't like it, I should see someone else." Then, I was to see him in three months? What kind of doctor would decrease a drug to half the dosage and not even monitor it. When I got outside, I could not stop crying and felt out of control. My husband and brother both said that if this doctor had cared about me, he would not have said this. I have not been the same since this incident and really have no idea what to do, as I know it's going to be a very difficult time for me. Also, I am having a physical problem that I don't have a diagnosis for, leaving me even more stressed along with money problems adding to the situation.
Can you give me some advice. I have not been well since I saw this doctor, and I really don't need to go through this at 64 years old with the additional problems I'm having. I am constantly in fear and have no peace even when I am taking these meds, although I would be a complete disaster without them. I am always struggling with this disease and
although I realize Lorazepam doesn't cure me, it enables me to live a somewhat better life. Seeing a doctor that has no understanding or just doesn't care, is incomprehensible to me. This disease has totally ruined my life since I was 19 years old and cutting the drugs back now serves no purpose. He said, "you'll thank me later", which is far from the truth.
I really need help and would greatly appreciate a reply.